The nurse is preparing to administer one unit of packed red blood cells. The nurse should include which of the following interventions?
•When administering blood products, the nurse should use a 20G catheter or larger to prevent hemolysis. 22 gauge catheters are
•The nurse should stay with the patient for the first 20 minutes because this is the time hemolytic reactions are most likely to occur.
•Normal saline is the only fluid compatible with blood products, so 5% dextrose should not be run through the same tubing.
•Baseline vitals are taken prior to starting the infusion (not 5 minutes after it started) to provide a means of comparison in status before and during the transfusion that would indicate a reaction.
•Acute hemolytic transfusion reactions are commonly caused by an ABO incompatibility and occur during the transfusion or within 24 hours after. The patient may report burning at the IV site, chills, and pain in the back and flank. Fever may be noted. Incompatible RBCs with antigens from the wrong blood group are attacked and destroyed by antibodies in the patient’s plasma, leading to widespread hemolysis. These antibodies activate complement, and tissue factor is released by RBC debris, triggering the clotting cascade. Disseminated intravascular coagulation (DIC) results, causing shock, acute renal failure, and even death.
•Delayed hemolytic transfusion reactions occur between 1 day and 14 days after a transfusion. Donor RBCs are destroyed, but the hemolysis is "delayed" because the antibodies are only present in low amounts initially. The recipient's antibodies were formed during a previous sensitization, often from a previous transfusion. When the cross match was done, the level of antibody in the recipient's plasma was too low to cause agglutination, and during the transfusion, the level of antibody was too low to cause an acute transfusion reaction. However, when the patient re-encounters the antigen, the patient rapidly produces more antibodies (secondary stimulation). Over the following days, the antibodies bind to the donor RBCs, which are subsequently removed from the circulation by macrophages. This type of reaction is usually much less severe than acute hemolytic reactions.
•Anaphylaxis is a life-threatening allergic reaction that can occur after only a few milliliters of blood have been transfused. The patient reports difficulty breathing, wheezing, and coughing. There may be nausea and vomiting, but no fever. Other signs include low blood pressure, loss of consciousness, respiratory arrest, and circulatory shock. Urgent treatment is essential and includes giving epinephrine.